Alert archive / Iowa / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 122, NWS Sioux Falls, SD

June 12, 2001Plymouth County, Iowa

NWS Sioux Falls, SD issued this severe thunderstorm warning at Jun 12, 2001, 12:52 PM CDT for Plymouth County, Iowa. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Jun 12, 2001, 12:52 PM CDT (17:52 UTC)
Expired
Jun 12, 2001, 1:30 PM CDT
In force
38 min
Issued by
NWS Sioux Falls, SD
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Plymouth County, IA

The radar

The Sioux Falls radar (KFSD), 110 km from the middle of the area, began a volume at 17:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 5.9 hours before the alert went out and 153 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2001-06-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2590 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2001-06-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 169 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2590 J/kg
Mixed-layer CIN
-222 J/kg
Mixed-layer LCL
793 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
169 m²/s²
0-3 km storm-relative helicity
194 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KFSD 121755
SVRFSD
IAC149-121830-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1252 PM CDT TUE JUN 12 2001

THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  PLYMOUTH COUNTY IN NORTHWEST IOWA

* UNTIL 130 PM CDT

* AT 1250 PM CDT...WEATHER SPOTTERS REPORTED A SEVERE THUNDERSTORM 5
  MILES SOUTHEAST OF HINTON...OR ABOUT 8 MILES NORTHEAST OF SIOUX   
CITY...MOVING NORTHEAST AT 20 MPH. DIME SIZE HAIL WAS REPORTED AT 
KINGSLEY AT 1250 PM CDT. 

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  MERRILL AROUND 110 PM CDT
  LE MARS AROUND 120 PM CDT

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH YOU SHOULD PREPARE
FOR DAMAGING WINDS IN EXCESS OF 58 MPH...LARGE HAIL...HEAVY RAINS AND
DEADLY LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

LAT...LON 4257 9647 4257 9591 4285 9588 4287 9618

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 12, 9:45 AM CDT, 3 hours 7 minutes earlier.

Area forecast discussion, Jun 12, 9:45 AM CDT, 3 hours 7 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
945 AM CDT TUE JUN 12 2001

THINGS DEVELOPING RATHER QUICKLY THIS MORNING AND SHIFTING
NORTHWARD. PER FIRST GLANCE AT 12Z SOUNDINGS AND FIRST 12 HRS OF
ETA...CANNOT DISAGREE WITH SPC MODERATE RISK ATTM. OVERALL ZONES
LOOK OK...BUT WILL NEED TO TWEAK/REMOVE THE TIMING OF CHC FOR
TSTMS.

.FSD... NONE

BR

In the hours before

Special weather statement, Jun 12, 11:12 AM CDT, 1 hour 40 minutes before
SIGNIFICANT WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1112 AM CDT TUE JUN 12 2001

*** THIS SIGNIFICANT WEATHER OUTLOOK FROM THE NATIONAL WEATHER SERVICE
PERTAINS ONLY TO CONDITIONS ASSOCIATED WITH THUNDERSTORMS. ***

.SYNOPSIS...
A WARM FRONT IN NEBRASKA AND IOWA WILL TRY TO FIGHT ITS WAY NORTHWARD
INTO SOUTH DAKOTA AND MINNESOTA. SEVERE WEATHER CAN BE EXPECTED ALONG
AND BEHIND THE WARM FRONT. HOW FAR NORTH THE WARM FRONT AND THE
SEVERE WEATHER WILL GO REMAINS THE FORECAST CHALLENGE FOR TODAY.

THE STORM PREDICTION CENTER HAS ISSUED A MODERATE RISK FOR SEVERE
WEATHER TODAY. THIS AREA INCLUDES SOUTH CENTRAL AND SOUTHEAST SOUTH
DAKOTA...SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND EXTREME NORTHEAST
NEBRASKA.

STAY TUNED FOR FURTHER UPDATES FROM YOUR NATIONAL WEATHER SERVICE IN
SIOUX FALLS ON THE POTENTIAL FOR SEVERE WEATHER THIS AFTERNOON AND
EVENING.

SDZ050-063>065-068>070-NEZ013-130500-
GREGORY-CHARLES MIX-DOUGLAS-HUTCHINSON-BON HOMME-YANKTON-CLAY-DIXON-
INCLUDING THE CITIES OF...YANKTON...
1112 AM CDT TUE JUN 12 2001

* FORECAST THROUGH MIDNIGHT:
  SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON. IF
  THE THUNDERSTORMS DO BECOME SEVERE...IT WOULD LIKELY OCCUR QUICKLY
  FROM THE INITIAL DEVELOPMENT OF THE THUNDERSTORMS.

* SIGNIFICANT WEATHER:
  SEVERE WINDS...GUSTS EQUAL TO OR GREATER THAN 58 MPH.
  LARGE HAIL...DIME SIZE OR LARGER.
  TORNADOES POSSIBLE.

* SPOTTER ACTIVATION:
  SPOTTER ACTIVATION IS POSSIBLE AFTER 1 PM.

SDZ057>062-066-067-MNZ089-090-098-IAZ001>003-012>014-130500-
BRULE-AURORA-DAVISON-HANSON-MCCOOK-MINNEHAHA-ROCK-NOBLES-JACKSON-
TURNER-LINCOLN-LYON-OSCEOLA-DICKINSON-SIOUX-OBRIEN-CLAY-
INCLUDING THE CITIES OF...CHAMBERLAIN...MITCHELL...SIOUX FALLS...LUVERNE...
WORTHINGTON...ROCK RAPIDS...SPIRIT LAKE...SIOUX CENTER...
SPENCER...
1112 AM CDT TUE JUN 12 2001

* FORECAST THROUGH MIDNIGHT:
  SCATTERED SHOWERS AND THUNDERSTORMS WILL LIKELY MOVE NORTH THIS
  AFTERNOON. THE THUNDERSTORMS COULD BECOME SEVERE AFTER 3 PM.

* SIGNIFICANT WEATHER:
  SEVERE WINDS...GUSTS EQUAL TO OR GREATER THAN 58 MPH.
  LARGE HAIL...DIME SIZE OR LARGER.
  HEAVY RAIN.

* SPOTTER ACTIVATION:
  SPOTTER ACTIVATION IS POSSIBLE AFTER 3 PM.

SDZ038>040-052>056-MNZ071-072-080-081-097-130500-
BEADLE-KINGSBURY-BROOKINGS-LINCOLN-LYON-JERAULD-SANBORN-MINER-LAKE-
MOODY-PIPESTONE-MURRAY-COTTONWOOD-
INCLUDING THE CITIES OF...HURON...BROOKINGS...PIPESTONE...SLAYTON...
1112 AM CDT TUE JUN 12 2001

* FORECAST THROUGH MIDNIGHT:
  SCATTERED THUNDERSTORMS FROM FURTHER SOUTH ARE EXPECTED TO MOVE
  NORTHWARD. THE THUNDERSTORMS ARE EXPECTED TO ENTER THE AREA BY LATE
  AFTERNOON.

* SIGNIFICANT WEATHER:
  SEVERE WINDS...GUSTS EQUAL TO OR GREATER THAN 58 MPH.
  LARGE HAIL...DIME SIZE OR LARGER.

* SPOTTER ACTIVATION:
  SPOTTER ACTIVATION IS POSSIBLE AFTER 5 PM.

SDZ071-IAZ020>022-031-032-NEZ014-130500-
UNION-PLYMOUTH-CHEROKEE-BUENA VISTA-DAKOTA-WOODBURY-IDA-
INCLUDING THE CITIES OF...LE MARS...STORM LAKE...SIOUX CITY...
1112 AM CDT TUE JUN 12 2001

* FORECAST THROUGH MIDNIGHT:
  SCATTERED THUNDERSTORMS FROM FURTHER SOUTH WILL CONTINUE TO DEVELOP
  INTO THE AREA. THE THUNDERSTORMS COULD BECOME SEVERE THROUGH EARLY
  AFTERNOON. THE STORMS MAY THEN WEAKEN...WITH REDEVELOPMENT POSSIBLE
  BY LATE AFTERNOON AND EVENING.

* SIGNIFICANT WEATHER:
  SEVERE WINDS...GUSTS EQUAL TO OR GREATER THAN 58 MPH.
  LARGE HAIL...DIME SIZE OR LARGER.

* SPOTTER ACTIVATION:
  SPOTTER ACTIVATION IS POSSIBLE AFTER NOON.

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 11, 8:45 PM CDTSevere Thunderstorm WarningFSDCherokee, O'Brien30 min
Jun 11, 8:48 PM CDTSevere Thunderstorm WarningFSDSioux27 min
Jun 11, 9:07 PM CDTSevere Thunderstorm WarningFSDBuena Vista, Clay38 min
Jun 11, 9:12 PM CDTSevere Thunderstorm WarningFSDO'Brien33 min
Jun 11, 9:44 PM CDTSevere Thunderstorm WarningFSDBuena Vista, Clay31 min
Jun 11, 10:05 PM CDTSevere Thunderstorm WarningFSDClay, Dickinson25 min
Jun 11, 10:13 PM CDTSevere Thunderstorm WarningFSDBuena Vista, Clay17 min
Jun 11, 10:30 PM CDTSevere Thunderstorm WarningFSDClay30 min
Jun 11, 10:39 PM CDTSevere Thunderstorm WarningFSDO'Brien21 min
Jun 11, 10:45 PM CDTSevere Thunderstorm WarningFSDClay30 min
Jun 11, 11:15 PM CDTSevere Thunderstorm WarningFSDBuena Vista, Clay30 min
Jun 12, 2:17 PM CDTSevere Thunderstorm WarningFSDO'Brien28 min
Jun 12, 4:21 PM CDTSevere Thunderstorm WarningFSDOsceola24 min
Jun 12, 5:22 PM CDTSevere Thunderstorm WarningFSDSioux23 min
Jun 12, 5:29 PM CDTSevere Thunderstorm WarningFSDO'Brien, Osceola31 min
Jun 12, 5:45 PM CDTSevere Thunderstorm WarningFSDDickinson30 min
Jun 12, 5:51 PM CDTSevere Thunderstorm WarningFSDLyon39 min
Jun 12, 6:27 PM CDTSevere Thunderstorm WarningFSDLyon33 min
Jun 12, 6:35 PM CDTTornado WarningFSDSioux25 min
Jun 12, 6:58 PM CDTTornado WarningFSDSioux32 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.